Alabama, 2003

Flash Flood in Alabama, August 6, 2003

August 6, 2003 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 6, 3:34 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 6, 3:34 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
435 AM CDT WED AUG  6 2003

JUST SENT OUT THE ZONES.  GUT FEELING WAS CORRECT ABOUT SECONDARY
AREA FOR MCS DEVELOPMENT.  DRY PUNCH NOW SUPPORTING AREA MOVING
THROUGH WESTERN TN... OVERNIGHT MCS TOPS ARE WARMING VIA IR.  CAN
SEE NEW DEVELOPMENT ON MEM RADAR.  AT THIS RATE... SUSPECT LARGER
RAIN COVERAGE THROUGH 18Z SHIFTING TO THE NORTHWEST AND SOUTHEAST
WITH TIME.  GETTING HIT HARD AT THE OFFICE NOW... POWER JUST WENT
OUT DUE TO CG STRIKE JUST OUTSIDE THE OFFICE.  BELIEVE UPPER SUPPORT
IS THERE FOR 70 POPS CENTRAL TO NORTH... 60 SOUTH.   WILL WATCH OUT
FOR FLOODING.

.BHM...NONE.

87 GRAHAM
Hazardous weather outlook, Aug 5, 12:37 PM CST, 16 hours 53 minutes before
ALZ011>015-017>050-052100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
137 PM CDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE
FORECAST ACROSS THE AREA THROUGH THE REST OF TODAY.  HOWEVER...ALL
THE RAIN AND CLOUDS FROM THIS MORNING HAVE HAD A STABILIZING
AFFECT...AND THE THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED.  THE
PRIMARY THREATS FROM THE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON
WILL BE LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES.

NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

AN ACTIVE JET STREAM AND A SERIES OF UPPER LEVEL DISTURBANCES WILL
KEEP CHANCES OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE
REST OF THE WEEK...WITH A LOWER CHANCE OF RAIN OVER THE WEEKEND.

AT THIS TIME...IT APPEARS THE MOST ACTIVE DAY THIS WEEK...WITH THE
GREATEST THREAT FOR MORE ORGANIZED STRONG OR SEVERE THUNDERSTORMS...
WILL BE WEDNESDAY.  BEYOND THAT...IT APPEARS THE REGION WILL RETURN
TO A WEATHER PATTERN A BIT MORE TYPICAL FOR SUMMERTIME...THURSDAY
THROUGH MONDAY...WITH LESS ORGANIZED AFTERNOON VARIETY STORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
August 6, 5:30 AM CST to 6:30 AM CST
Where
Montgomery County, Montgomery
Property damage
$22,000
Reported by
NEWSPAPER
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Very heavy rain in a short period of time caused flooding in and around Montgomery. Several roads were flooded and were temporarily impassable. The fire department pulled several stranded motorists to safety. A few homes were damaged by the flood water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368462.